Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Baltimore/Washington

June 18, 20174 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 18, 2017, 5:16 PM EDT for 4 counties in Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2017, 5:16 PM EDT (21:16 UTC)
Expired
Jun 18, 2017, 5:45 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albemarle County, VA, Augusta County, VA, City of Waynesboro, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 161 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:53 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 2:53 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Sun Jun 18 2017

.SYNOPSIS...
A very warm and humid air mass will remain in place
through Monday until a cold front clears the area Monday night.
Weak high pressure will build over the area for the middle of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low clouds have given way to sunshine and a south to southwest
flow has ushered in hot and humid conditions. Max temps will
range from the upper 80s to lower 90s for most locations. The
hottest conditions are expected along the Interstate 95 urban
corridor...with heat and humidity causing heat indices around
100 degrees. Did cancel the heat advisory for Washington DC
since max temps will be a couple degrees cooler. This should
keep heat indices around 100 degrees instead of 105 degrees.

The heat and humidity has led to an unstable atmosphere this
afternoon. Latest mesoanalysis shows 1500-2500 J/KG of MLCAPE.
Shear profiles remain relatively weak and there is no strong
lifting mechanism to initiate convection.
Therefore...thunderstorm coverage is expected to remain
isolated to widely scattered through early this evening.

Any convection should dissipate after sunset.
However...additional showers and thunderstorms may propagate
into western portions of the CWA overnight ahead of an
approaching cold front. Confidence is low due to the unfavorable
timing...but with the warm and humid conditions overnight there
will be some instability. Also...shear profiles will be
strengthening as a cold front and its associated upper-level
trough approach from the west. A few severe thunderstorms cannot
be ruled out overnight...mainly toward the Allegheny and Potomac
Highlands.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A cold front will approach the area from the west Monday before
passing through Monday night. Showers and thunderstorms are
expected along and ahead of the cold front. A southwest flow
ahead of the boundary will usher in more unstable conditions and
deep layer shear will increase as the upper-level trough
associated with the boundary shifts toward our area. The
combination of stronger shear profiles...lift associated with
the cold front and unstable conditions suggests that severe
thunderstorms are possible. The main threat appears to be
damaging wind gusts due to the unidirectional flow with height.
Still...confidence is low because there are some limiting
factors. One is that mid-level clouds may cut back on
instability some and the other is that convection overnight has
the potential to outrun the cold front and move into our area.
If this happens...it will be tougher for the atmosphere to
recharge from daytime heating especially across western areas
of the CWA.

As of now...the better chance for stronger to severe
thunderstorms is east of the Blue Ridge Mountains Monday
afternoon through Monday evening. Plenty of moisture will be in
place so thunderstorms will have the capability of producing
torrential downpours. Contemplated a Flash Flood Watch...but the
uncertainty as to exactly where the heaviest storms will
develop is still high. There is a chance that the torrential
rains could develop farther east where Flash Flood Guidance is
higher. Will re- evaluate tonight into Monday morning.

Convection will dissipate overnight behind the cold front. Weak
high pressure will build overhead for Tuesday and Tuesday night.
Less humid conditions along with seasonably warmer temperatures
are expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mostly dry conditions for most of our CWA early on Wednesday
with some showers possible in the SE region due to a nearby
front. Some afternoon convection possible Wednesday afternoon
into the night due to departing trough, but mainly dry
conditions expected. Dry conditions continue into Thursday and
early Friday as zonal flow and a drier air mass settles in. On
Friday and into the weekend uncertainty increases as guidance
diverge on solutions. Tropical moisture and approaching
boundaries will allow for what it looks like a period of showers
and thunderstorms Friday and into Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Isolated to widely scattered thunderstorms are expected through
early this evening. A line of thunderstorms well to our west may
propagate toward the terminals late tonight into Monday
morning...but it should weaken as it does so and confidence is
low that it even makes it at all. Did allow for a VCTS during
this time.

There is a better chance for showers and thunderstorms later
Monday into Monday night. Some storms may be severe and the best
chance for severe storms will be across the eastern terminals.
Weak high pressure will build toward the terminals late Monday
night through Tuesday night.

Dry/VFR conditions expected Wednesday into early Friday. Some
scattered showers and thunderstorms Wednesday and Friday
afternoon which could cause periods of sub-VFR conditions.

&&

.MARINE...
South to southwest flow will continue through Monday. A Small
Craft Advisory is in effect for the waters during this time.
Isolated thunderstorms are expected late this afternoon and
evening. Thunderstorms may produce locally gusty winds but most
places will end up dry due to the limited coverage.

There is a better chance for thunderstorms later Monday through
Monday evening. Some of these storms may become severe with
damaging wind gusts being the primary threat. A Small Craft
Advisory is in effect for portions of the waters Monday night.
A Small Craft Advisory may be needed for portions of the waters
Tuesday into Tuesday night.

Dry conditions expected Wednesday into early Friday.
Some scattered showers and thunderstorms Wednesday and Friday
afternoon. Winds will be below the small craft advisory criteria
through early Friday, when wind gusts could reach 18 kt.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause tidal anomalies to increase through
tonight. A Coastal Flood Advisory is in effect for sensitive
areas of Anne Arundel County...Washington DC and St Marys
County for the high tide cycle tonight.

Elevated water levels are expected through Monday night due to
the southerly flow. Additional minor flooding is possible near
times of high tide.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 2 AM to 6 AM EDT Monday for DCZ001.
MD...Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
     Monday for MDZ014.
     Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for MDZ017.
VA...Heat Advisory until 6 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT Monday for ANZ530-531-535-
     536-538-539-542.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 18, 2:29 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
229 PM EDT Sun Jun 18 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
229 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms with gusty winds are possible over the
waters into the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday afternoon and evening, thunderstorms will be capable of
producing intense rainfall in a short period of time that could
result in flash flooding. Scattered severe thunderstorms with
damaging wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
229 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may produce locally damaging wind gusts along
and west of the Allegheny Front tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday, thunderstorms will be capable of producing intense
rainfall in a short period of time that could result in flash
flooding. Scattered severe thunderstorms with damaging wind gusts
are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for today.

Jackson

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:52 AM EDTHeat AdvisoryLWXArlington, City of Alexandria, City of Falls Church10 hr
Jun 18, 2:13 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Saint Mary's13 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.